Hail, Cavalier
- When
- August 20, 4:28 PM CST
- Where
- Cavalier County, 6 mi W of Hannah
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.967, -98.817
8 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 20, 2:14 PM CST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 314 PM CDT SUN AUG 20 2006 .SHORT TERM... KIND OF A COMPLICATED NEAR TERM FORECAST TODAY...WITH THE MAIN CHALLENGE ONCE AGAIN REGARDING CONVECTION TONIGHT. WILL USE A MODEL BLEND TODAY FOR THE FORECAST. TONIGHT...AT 19Z...SFC MAP SHOWS A TROUGH JUST WEST OF A KMOT TO KBIS LINE. HARDLY ANY CLOUDS AT ALL RIGHT ALONG OR BEHIND THE SFC TROUGH. MODELS HAVE BEEN TRYING TO SAY IT WILL BE A COLD FRONTAL PASSAGE...BUT AM HARD PRESSED TO FIND A COLD FRONT. VISIBLE SATELLITE IMAGERY AND CANADIAN RADARS DO SHOW SOME ENHANCED CONVECTIVE DEVELOPMENT ALONG A LAKE WINNIPEG TO BRANDON (MB) TO ESTEVAN (SK) LINE...WHERE THE LATEST RUC SHOWS THE BEST 925- 850MB COLD ADVECTION. THEREFORE THIS IS LIKELY THE TAIL END OF THE COLD FRONT WITH THE TROUGH EXTENDING SOUTH OF THAT AREA. RUC DOING A DECENT JOB WITH THE SFC FEATURES...AND IT FORECASTS THE TROUGH/FRONT TO A KDVL TO EAST OF KBIS LINE BY 00Z...AND THEN QUICKLY INTO THE EASTERN HALF OF OUR FA AFTER 06Z. THE IS PRETTY QUICK TIMING...WHICH DOES SEEM TO BE THE TREND TODAY. THERE HAS BEEN SOME ELEVATED CONVECTION ALL DAY OVER CENTRAL AND EASTERN ND. AT 850 MB...THE RUC SHOWED A SOMEWHAT WEAK JET (AROUND 30 KTS) WITH WARM ADVECTION AND A THIN RIBBON OF MOISTURE. JUST ENOUGH TO MAINTAIN SOME WEAK CONVECTION. THRU MIDNIGHT...MAIN QUESTION IS WHETHER ANY CONVECTION CAN BECOME SFC BASED. THERE IS A THIN RIBBON OF 60F SFC DEW POINTS THAT EXTEND UP TOWARD KBIS/KJMS. SPC HOURLY MESOANALYSIS SHOWS THE BEST CRAVEN/BROOKS SIGNIFICANT SEVERE PARAMETER SOUTH OF KBIS. THIS COULD BE THE AREA TO WATCH FOR SFC BASED CONVECTION THIS EVENING...AND AN SWOMCD (CONVECTIVE DISCUSSION) HAS BEEN ISSUED FOR THIS AREA. THINK THE ONGOING WEAK ELEVATED CONVECTION WILL CONTINUE AHEAD OF THE TROUGH OVER OUR FA THRU THE EVENING. CONVECTION ALONG THE COLD FRONT IN CANADA SO FAR LOOKS PRETTY WEAK. AFTER MIDNIGHT...WILL ONLY MAINTAIN A SLIGHT CHANCE OF RAIN IN THE FAR SOUTHEAST FA. MON/MON NIGHT...NEXT SFC HIGH BUILDS SOUTH WITH COOL AND DRY WEATHER EXPECTED. TUE/WED...TUE LOOKS CONTINUED QUIET AS RETURN FLOW ONCE AGAIN ESTABLISHES ITSELF. NEXT CHANCE OF RAIN COMES TUE NIGHT INTO WED...AS ANOTHER ROUND OF ELEVATED CONVECTION. HAVE BEEN WATCHING THIS EVENT FOR SEVERAL DAYS NOW...ALL DEPENDS WHERE THE SFC FEATURES SET UP. GFS CONTINUES TO SHOW THE LOW DEVELOPING OVER THE WESTERN DAKOTAS WITH A WARM FRONT EAST OF IT. CONVECTION COULD GET GOING TUE NIGHT NORTH OF THIS BOUNDARY. CHANCES THEREFORE WOULD LOOK A BIT BETTER ACROSS OUR NORTHERN FA. THE SOUTHERN FA COULD BE DEALING WITH CAPPING ISSUES. .LONG TERM (THU-SUN)... LONG RANGE MODELS ARE SIMILAR WITH OVERALL 500MB PATTERN...BUT STILL DO HAVE SOME TIMING DIFFERENCES. ALL THE MODELS MOVE A SHORTWAVE THROUGH THE 500MB FLOW IN CONJUNCTION WITH A SURFACE LOW PRESSURE SYSTEM IN THE THU TO SAT TIME FRAME...BUT DIFFER ON WHEN...SO KEPT WITH FORECAST CONTINUITY OF THU AND FRI...AND KEPT SAT DRY AT THIS TIME. AS FAR AS TEMPS... EXPECT TO REMAIN NEAR NORMAL. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GODON/NG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 628 AM CDT SUN AUG 20 2006 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-211130- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 628 AM CDT SUN AUG 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE TONIGHT FOR AREAS ALONG AND SOUTH OF A VALLEY CITY TO FARGO TO PARK RAPIDS LINE. NONE OF THE STORMS ARE EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL PERIODIC CHANCES FOR THUNDERSTORMS THROUGH THE PERIOD. EXACT DETAILS WITH RESPECT TO STORM INTENSITY...AREAL COVERAGE AND RAINFALL POTENTIAL ARE NOT CLEAR CUT AT THE CURRENT TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. BERG
The national radar mosaic for the moment the first event began.
8 hail. Local standard time, as filed.
Golfball sized hail covered the ground.
Substantial crop damage occurred.
Hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2006Every state in 2006This day in weather historyWarnings in North Dakota, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530872, 5530873, 5530874, 5530875, 5530876, 5530877, 5530878, 5530879.